Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 87, NWS Goodland, KS

June 7, 2022Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2022, 4:13 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 4:13 PM MDT (22:13 UTC)
Expired
Jun 7, 2022, 5:15 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:17 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:16 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 7, 3:16 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
316 PM MDT Tue Jun 7 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM MDT Tue Jun 7 2022

Across the Tri State region this afternoon, skies are a partly to
mostly sunny mix with daytime cumulus and even some scattered storms
popping up around the area. Temperatures are currently ranging
widely from the upper 70s west into the upper 80s east.

For the remainder of the afternoon into this evening, the main wx
focus will be the threat for severe weather. All threats are in
play, along with flooding from locally heavy rainfall.

Currently, the latest RAP40 500mb analysis and mid level water vapor
are showing zonal flow aloft with an embedded shortwave moving east
through Colorado. At the surface, a meandering frontal boundary has
set up across the central cwa. Instability along the boundary is
already creating severe storms, that are pushing slowly eastward in
tandem to the front orientation.

The latest from the SPC mesoanalysis is showing SBCape around 2000-
3000j/kg, DCape around 1000-1200j/kg, MUCape 2000-3000j/kg and bulk
effective shear around 45-55kts with a west-northwest direction.
Storms moving in the vicinity of the boundary, tapping into these
conditions will produce storms capable of producing large hail
(2"+), damaging winds (70mph+) and even tornado potential. While the
main threats will be wind and hail, potential locally heavy rainfall
could produce flash flooding in prone areas. At this time, northeast
zones are in the spotlight due to these areas receiving several
inches of rain. As a result, a flood watch is in effect until 09z
Wednesday for Red Willow, Decatur, Norton, Graham and Sheridan
counties. A severe thunderstorm watch is currently in effect for
northeast Colorado only at this time due to slow movement of storms.
This will probably be expanded eastward as the afternoon progresses.

Latest guidance has potential several rounds of convection with the
potential for an MCS to develop and move through northern zones
later this evening. Precipitation will taper late, after 06z
Wednesday.

On Wednesday, most of the cwa will see a reprieve in rw/trw as upper
ridging works in from the west. There is a low chance for some
rw/trw in southwest zones late as a shortwave moves through the
upper ridge.

By Thursday, the region will go right back into concerns for severe
weather. SPC has a marginal/slight risk area for the cwa for the
afternoon/evening hours. Similar to the past several days, expecting
wind and hail threats. Eastern areas are under a marginal risk for
excessive rainfall. Areas along and east of Highway 83 will have to
be monitored for flood watch potential, but will be highly dependent
on how much rain is received this afternoon/evening.

For temps, highs on Wednesday in the mid 70s to lower 80s will give
way to mid 80s to around 90F on Thursday. Overnight lows in the
short term period will range from the upper 40s west to upper 50s
east tonight, mid to upper 50s Wednesday night and for Thursday
night mainly 50s with a few spots east of Highway 83 around 60F.

.LONG TERM...(Friday through Tuesday)
Issued at 244 PM MDT Tue Jun 7 2022

The latest GFS/ECMWF continue to show that the main wx feature in
the extended will be the building upper ridge cresting from the
Rockies into the Plains region sunday into Monday. 850mb temps for
both days will stretch into the +30c range and higher for the
afternoon hours. This will support above normal temps for the entire
cwa.

There will be a few shortwaves moving through the upper ridge Sunday
evening and again on Monday evening, that will trigger some
scattered showers/storms. These will be enhanced by lee-side
troughing coming off the Front Range. Limited qpf/moisture inflow so
will keep pops in slight chance category.

For temps, highs on Friday will range in the lower to mid 80s. Going
into the upcoming weekend, highs on Saturday will range in the upper
80s to lower 90s. For Sunday into next Monday, above normal with mid
to upper 90s expected. Tuesday, trending lower into the 80s.
Overnight lows will range from the mid 50 west to the mid 60s
east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1129 AM MDT Tue Jun 7 2022

For both terminals, there will be a mix of VFR/MVFR conditions
during the forecast period as the region lies near a frontal
boundary. 4-6sm in rain/fog combined with thunderstorm potential
from about 21z-23z to start, persisting until about 06z-09z
Wednesday. Forecast will be updated as storms get closer to vicinity
of each terminal.

Winds for KGLD/KMCK, directions will be variable throughout the
forecast due to the position of the front/storms. Speed around
10kts. Some gusts to 20kts possible during the forecast, especially
for KMCK near 00z Wednesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 4 AM CDT Wednesday for KSZ003-004-015-016.

CO...NONE.
NE...Flood Watch until 4 AM CDT Wednesday for NEZ081.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 7, 2:29 PM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
229 PM MDT Tue Jun 7 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
229 PM MDT Tue Jun 7 2022 /329 PM CDT Tue Jun 7 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flood Watch is in effect for potential Flash Flooding due to
thunderstorms this evening and overnight. The areas affected will be
Red Willow county in Nebraska, and Decatur, Norton, Graham and
Sheridan counties in Kansas.

A Severe Thunderstorm Watch is in effect until 8pm MDT/9pm CDT for
all counties in northeast Colorado.

Strong to severe thunderstorms capable of damaging wind, hail
greater than 2 inches in diameter, and a few tornadoes will move
across the central High Plains region this afternoon and into the
early overnight hours. Locally heavy rainfall is also possible and
may produce flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wednesday will be less active with only isolated non-severe storms
moving across the area during the afternoon and evening.

Thursday brings another chance of severe thunderstorms capable of
producing large hail and damaging wind gusts from midday into the
evening hours.

Hot temperatures with highs in the middle to upper 90s are expected
on Sunday and Monday along with the potential for isolated afternoon
and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.
Please send any severe reports, as well as flooding reports, safely
to the National Weather Service in Goodland or local law enforcement.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:00 PM MDTSpecial Weather StatementGLDLogan30 min
Jun 6, 6:24 PM MDTSpecial Weather StatementGLDWallace36 min
Jun 6, 6:30 PM MDTSpecial Weather StatementGLDGove30 min
Jun 6, 7:00 PM MDTSpecial Weather StatementGLDLogan, Wichita30 min
Jun 6, 7:43 PM MDTSpecial Weather StatementGLDWallace32 min
Jun 7, 12:47 PM MDTFlood WatchGLDDecatur, Graham, Norton, Sheridan9 hr
Jun 7, 5:55 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDSherman, Wallace65 min
Jun 6, 6:10 PM MDTSpecial Weather StatementGLDKit Carson35 min
Jun 6, 6:43 PM MDTSpecial Weather StatementGLDCheyenne32 min
Jun 6, 7:15 PM MDTSpecial Weather StatementGLDCheyenne30 min
Jun 6, 7:46 PM MDTSpecial Weather StatementGLDCheyenne29 min
Jun 6, 7:55 PM MDTSpecial Weather StatementGLDKiowa65 min
Jun 7, 4:16 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Jun 7, 5:14 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson61 min
Jun 7, 5:09 PM MDTSpecial Weather StatementGLDDundy36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.